Economics at your fingertips  

Restoring the product variety and pro-competitive gains from trade with heterogeneous firms and bounded productivity

Robert Feenstra ()

Journal of International Economics, 2018, vol. 110, issue C, 16-27

Abstract: The monopolistic competition model in international trade offers three sources of gains from trade beyond that of traditional comparative advantage: an endogenous expansion in product variety; a pro-competitive reduction in the markups charged by firms; and the self-selection of more efficient firms into exporting. Recent literature on trade with heterogeneous firms has emphasized the third of these effects, while the first two effects are ruled out when using a Pareto distribution for productivity with a support that is unbounded above, and no fixed costs. The goal of this paper is to restore a theoretical role for product variety and pro-competitive gains from trade by using a bounded Pareto distribution for productivity, and to demonstrate their empirical importance. For the U.S. economy over 1992–2005, we find that product variety and the reduction in markups jointly contribute about 75% to the increase in welfare resulting from trade expansion, whereas an upper bound to the selection effect is that it contributes the remaining 25% to the increase in U.S. welfare.

Keywords: Gains from trade; Heterogeneous firms; Bounded Pareto; Pro-competitive effect; Product variety (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Restoring the Product Variety and Pro-competitive Gains from Trade with Heterogeneous Firms and Bounded Productivity (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-10-17
Handle: RePEc:eee:inecon:v:110:y:2018:i:c:p:16-27